Florida, 2017

Damaging Wind in Florida, July 31, 2017

July 31, 2017 · NWS MFL · 1 event in 1 county or zone

Rain bands from Tropical Storm Emily in the Gulf of Mexico produced strong wind gusts in the Naples area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Rain bands from Tropical Storm Emily in the Gulf of Mexico produced strong wind gusts in the Naples area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 31, 4:50 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 31, 4:50 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Miami FL
550 AM EDT Mon Jul 31 2017

.UPDATE...
The low pressure over the Gulf waters continue to strengthen
in the early morning hours. NHC has updated this low to Tropical
Depression 6 at this time. Advisories will be out in the next
hour. Atmospheric parameters are conducive for very heavy rainfall
over the northwest portion of the forecast area today. Therefore,
a flood watch has been issued for Coastal and Inland Collier,
Hendry and Glades County through this evening at this time.
Rainfall accumulations of 2 to 4 inches are possible with locally
higher amounts along the west coast.

&&

.PREV DISCUSSION... /issued 401 AM EDT Mon Jul 31 2017/

DISCUSSION...
Unsettled weather pattern will continue today across South Florida
with the potential for strong thunderstorms increasing the flooding
threat from excessive rainfall, gusty winds and an isolated tornado
possible. The unseasonal cold front associated with the upper trough
remains stationary over north and central FL with a decent plume of
moisture ahead of it stretching across the peninsula. In addition
to this feature, the National Hurricane Center is monitoring an
area of low pressure over the north central portion of the Gulf
which could have the potential for tropical development today.
Regardless if there is any development the main threat for South
Florida with in this weather pattern is the potential for flooding
due to excessive rainfall.

The low to mid level flow is from west to east which will allow for
thunderstorms development in the west coast to travel eastward today.
Pwats range from 2 to 2.25 inch over the area which will support for
potential of locally heavy accumulations today. WPC has portion of
the northern counties including surrounding areas of the lake to be
under a slight risk of excessive rainfall today and extends through
mid week while a marginal risk covers the southern portion including
Miami Dade and Mainland Monroe. Also, divergence setting up over the
region with a low level jet of 30 - 35 knts could lead to strong
storms today. Although this set up is not a high confidence, the
threat is non-zero and needs to be monitored. Adding in lake and sea
breeze boundaries, you just cannot rule out the threat of tornadoes/
waterspouts/funnel clouds and strong wind gusts across portions of
South Florida, particularly Palm Beach County. At this time, do not
anticipate the need for a Flood Watch as the storms will not remain
stationary as the day progresses.

By mid week and next weekend: Moisture content has increase across
the area with precipitable water values already above 2 inches in
the latest 00Z sounding and expected to remain above normal for
portion of this week. This moist boundary over the region will begin
to retrograde northward into Thursday with some drier air coming
into the region from the Atlantic waters as high pressure builds
westward. An easterly wave next weekend could once again provide an
additional chance of clouds and rain for South Florida into next
weekend.

MARINE...Conditions for mariners in the Gulf will deteriorate
today as showers and thunderstorms increase in coverage. Winds
will pick up out of the southwest with SCA in place. Winds and
seas will improve later in the week as the frontal boundary
retreats north away from the waters.

AVIATION...Low pressure over the northeast Gulf sinking southeast
toward the region will bring numerous SHRA/TSRA over the area, with
activity increasing after 12Z through the end of the period. Variable
and gusty winds with IFR conditions will accompany thunderstorms,
with brief periods of LIFR possible. The most widespread thunderstorm
activity appears likely to be in the 15Z to 00Z period, and later
TAF products/amendments may introduce IFR/LIFR conditions as specific
timing details become more apparent.

BEACH FORECAST...Southwesterly flow with create a high risk of rip
currents today along the Gulf beaches of Collier County. A rip
current statement has been issued.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  85  74  91  76 /  80  40  60  20
Fort Lauderdale  87  75  89  77 /  80  40  60  30
Miami            89  75  89  78 /  80  40  60  20
Naples           86  77  87  78 /  90  60  70  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this evening for FLZ063-066-069-070.

     High Rip Current Risk through this evening for FLZ069.

AM...None.
GM...Small Craft Advisory until 8 PM EDT this evening for GMZ656-657-
     676.

&&

UPDATE...67/MT
Hazardous weather outlook, Jul 31, 4:30 AM EST, 1 hour 40 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
530 AM EDT Mon Jul 31 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
312130-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
530 AM EDT Mon Jul 31 2017

...HIGH RISK OF RIP CURRENTS GULF COAST BEACHES...
...NUMEROUS THUNDERSTORMS WITH LOCAL FLOODING RAIN THREAT...
...GUSTY THUNDERSTORM WINDS AND WATERSPOUTS ALSO POSSIBLE...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a high risk of rip currents along the Gulf
Coast beaches.

Thunderstorms: Periods of thunderstorms are expected throughout
South Florida. The greatest threats will be lightning and flooding
from heavy rain. Brief gusty winds and isolated tornadoes are also
possible.

Flooding: Thunderstorms will produce periods of heavy rain. Rain
amounts of 1 to 3 inches will be be common with amounts up to 5
inches over parts of Collier, Glades, and Hendry Counties. Ponding
of water on roadways and in poor drainage areas will be common.
Temporary closures of roads susceptible to flooding are possible.
Flood waters entering structures in the most vulnerable locations
cannot be ruled out.

Wind: Thunderstorms will be capable of producing brief wind gusts of
40 to 50 mph. Sustained winds around 20 knots with higher gusts are
forecast over the Gulf waters adjacent to South Florida.

Waterspouts: Isolated waterspouts are possible over the local waters.

Tornadoes: A brief, isolated tornado or two cannot be ruled out
particularly near the Gulf Coast and the Lake Okeechobee region.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The risk for rip currents is expected to remain at moderate or
higher levels at the Gulf Coast beaches Tuesday.

Thunderstorms will again be likely Tuesday. Lightning, locally heavy
rain causing minor flooding, and gusty winds will be the primary
threats.

Scattered thunderstorms are expected Wednesday through Friday,
focusing over South Florida each afternoon and evening and over the
adjacent local waters each night. The chances for thunderstorms will
increase again this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however individual spotters
are encouraged to report high wind and flooding to the National
Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jul 31, 4:38 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
538 AM EDT MON JUL 31 2017

FLZ069-070-311015-
Coastal Collier County FL-Inland Collier County FL-
538 AM EDT MON JUL 31 2017

...Significant Weather Advisory for 45 to 55 mph winds for
northwestern Collier County Until 615 AM EDT...

* At 538 AM EDT...Doppler radar was tracking a strong thunderstorm
  over Naples, moving northeast at 25 mph.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Naples, Golden Gate Estates, Naples Park, Orangetree, Naples Manor,
  East Naples, Golden Gate, Big Corkscrew Island, West Toll Gate On
  Alligator Alley, Vineyards, North Naples, Lely Resort, Pelican Bay,
  Corkscrew Swamp Sanctuary, Lely and Quail Creek Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2625 8185 2632 8178 2632 8166 2642 8166
      2642 8157 2623 8144 2606 8177 2618 8185
TIME...MOT...LOC 0938Z 239DEG 20KT 2618 8175

KScharf
Local storm report, Jul 31, 4:48 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
548 AM EDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     MARINE TSTM WIND 1 S PELICAN BAY         26.21N  81.81W
07/31/2017  M45 MPH          COLLIER            FL   MESONET

            A WIND GUST TO 39 KNOTS WAS MEASURED AT NAPLES GRAND
            BEACH RESORT.

&&

EVENT NUMBER MFL1700301

KSCHARF
Special weather statement, Jul 31, 4:49 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
549 AM EDT MON JUL 31 2017

FLZ063-066-070-311030-
Hendry FL-Inland Collier County FL-Glades FL-
549 AM EDT MON JUL 31 2017

...Significant Weather Advisory for 45 to 55 mph winds for north
central Collier...northwestern Hendry and southwestern Glades
Counties Until 630 AM EDT...

* At 549 AM EDT...Doppler radar was tracking a strong thunderstorm
  near Lehigh Acres, moving northeast at 20 mph.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Labelle, Port La Belle, Felda, Muse and Keri.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2643 8156 2680 8157 2693 8146 2656 8116
TIME...MOT...LOC 0949Z 237DEG 16KT 2657 8159

KScharf
Special weather statement, Jul 31, 5:59 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
659 AM EDT MON JUL 31 2017

FLZ069-070-311130-
Coastal Collier County FL-Inland Collier County FL-
659 AM EDT MON JUL 31 2017

...Significant Weather Advisory for 45 to 55 mph winds and the
development of funnel clouds for southeastern Collier County Until
730 AM EDT...

* At 658 AM EDT...Doppler radar was tracking a strong thunderstorm
  with rotation, Capable of producing a funnel cloud over Plantation
  Island, or over Everglades City, moving northeast at 40 mph.

* In addition, gusty winds from 45 TO 55 mph are possible. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Chokoloskee, Everglades City, Plantation Island, Carnestown, Big
  Cypress National Preserve, Copeland and Jerome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Residents should remain on the alert for additional statements and
possible warnings.

&&

LAT...LON 2620 8116 2600 8095 2580 8123 2580 8126
      2579 8127 2579 8126 2573 8134 2586 8149
TIME...MOT...LOC 1058Z 226DEG 33KT 2585 8136

MOLLEDA
Special weather statement, Jul 31, 6:07 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
707 AM EDT MON JUL 31 2017

FLZ069-070-311145-
Coastal Collier County FL-Inland Collier County FL-
707 AM EDT MON JUL 31 2017

...Significant Weather Advisory for 45 to 55 mph winds for
northwestern Collier County Until 745 AM EDT...

* At 707 AM EDT...Doppler radar was tracking a Line of strong
  thunderstorms along a line extending from near Bonita Springs to 6
  miles south of Naples...and moving east at 40 mph.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Naples, Ave Maria, Golden Gate Estates, Immokalee, Belle Meade,
  Orangetree, East Naples, Golden Gate, Lely Resort, Big Corkscrew
  Island, Vineyards, Naples Park, Naples Manor, West Toll Gate On
  Alligator Alley, North Naples, Pelican Bay, Corkscrew Swamp
  Sanctuary, Lely, Rookery Bay Aquatic Preserve and Bunker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

LAT...LON 2621 8185 2632 8180 2632 8166 2638 8166
      2650 8129 2606 8146 2601 8184
TIME...MOT...LOC 1107Z 255DEG 34KT 2629 8176 2605 8185

MOLLEDA
Special weather statement, Jul 31, 6:09 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
709 AM EDT MON JUL 31 2017

FLZ063-066-067-311145-
Hendry FL-Inland Palm Beach County FL-Glades FL-
709 AM EDT MON JUL 31 2017

...Significant Weather Advisory for 45 to 55 mph winds for
northeastern Hendry and northwestern Palm Beach Counties Until 745 AM
EDT...

* At 709 AM EDT...Doppler radar was tracking a Line of strong
  thunderstorms along a line extending from 6 miles northwest of
  Clewiston to 9 miles southwest of Lake Harbor...and moving
  northeast at 35 mph.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Belle Glade, Clewiston, Pahokee, South Bay, Canal Point, Lake
  Harbor, Belle Glade Camp, Fremd Village-Padgett Island and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for
the formation of funnel clouds. Stay tuned to NOAA weather
radio and local media for additional updates and possible warnings.

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

LAT...LON 2696 8061 2696 8060 2667 8055 2651 8097
      2686 8104 2689 8100 2688 8091 2679 8082
      2691 8070 2698 8069 2702 8064 2702 8063
TIME...MOT...LOC 1109Z 237DEG 28KT 2683 8097 2662 8093

MOLLEDA

The radar

The Miami radar (KAMX), 150 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Collier

When
July 31, 6:10 AM EST
Where
Collier County, 2.64 mi N of (Apf)naples Muni Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
26.188, -81.773

A large branch from an oak tree broke off, fell onto and damaged a screened pool enclosure in the Poinciana Village area of Naples. Wind gusts of 55-60 mph were likely in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717382.